Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 59, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Sep 27, 2004, 5:07 AM EDT for Allendale County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 5:07 AM EDT (09:07 UTC)
- Expired
- Sep 27, 2004, 5:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 43 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 12:35 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KCHS 270907 TORCHS SCC005-270945- /X.NEW.KCHS.TO.W.0043.040927T0907Z-040927T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 507 AM EDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 545 AM EDT * AT 502 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 18 MILES SOUTH OF MARTIN...OR ABOUT 13 MILES SOUTH OF ALLENDALE...MOVING NORTHWEST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... MARTIN... A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE. TAKE COVER NOW TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3275 8139 3288 8125 3308 8148 3303 8152 $$ JPC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 4:16 AM EDT, 51 minutes earlier.
Area forecast discussion, Sep 27, 4:16 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADVISORY AREA IN WWA SECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
416 AM EDT MON SEP 27 2004
...A SIGNIFICANT TORNADO EVENT IS POSSIBLE TODAY...
...TROPICAL STORM WARNING EXTENDED TO THE SOUTH SANTEE RIVER...
ATTENTION CUSTOMERS AND PARTNERS...SOME PRODUCTS MAY BE DELAYED
UNTIL AFTER THE 4 AM CONFERENCE CALL TO ENSURE THE LATEST
INFORMATION IS INCORPORATED INTO THE AFTERNOON FORECAST PACKAGE.
.SHORT TERM /TODAY AND TONIGHT/...ANTICIPATE AN ACTIVE DAY TODAY AS
TS JEANNE MEANDERS INTO CENTRAL GA AND EVENTUALLY THE SC MIDLANDS.
HVY RAINS OVER SRN GA WILL GRADUALLY SPREAD N AND EXPAND THIS MRNG
AS ADDITIONAL FEEDER BANDS DVLPG OVER THE OPEN ATLC MOVE INLAND.
STILL LOOKING FOR A 3-7 INCH RNFL POTENTIAL ACROSS THE AREA WITH
HIGHEST QPF ACROSS SE GA CLOSER TO THE TRACK OF JEANNE. THE FLOOD
WATCH WILL CONTINUE. WINDS HAVE BEEN STEADILY PICKUP THIS MRNG AS
JEANNE DRAWS CLOSER. TS FORCE WINDS ARE BUFFETING THE GA COAST WHILE
FARTHER INLAND WIND GUSTS TO NEAR 45 MPH ARE COMMON...ESP IN THE
HEAVIER SQUALLS. GUSTS TO 60 MPH APPEAR LIKELY PER AREA VWPS SO THE
INLAND TS WND WRNG WL REMAIN. JEANNE/S WIND FIELD CONTINUES TO
EXPAND THIS MRNG AS THE CIRCULATION UNWINDS. PER COORD WITH NHC THE
TS WRNG WILL BE EXTENDED N TO THE SOUTH SANTEE RIVER AT 5 AM. DO NOT
THINK TS CONDITIONS WILL OCCUR INLAND ACROSS SC BUT WILL GO AHEAD
AND ISSUE WIND ADVISORY. THIS WILL INCLUDE LAKE MOULTRIE.
0-1KM STORM RELATIVE HELICITIES ON THE ORDER OF 600-800 M2/S2
COUPLED WITH SBCAPES OF 1000-2000 J/KG AND LOW LCLS SUGGEST THE
POTENTIAL EXISTS FOR A SIGNIFICANT TORNADO EVENT TODAY. MANY CELLS
HAVE ALREADY EXHIBITED ROTATION THIS MRNG AND EXPECT THIS CONTINUE
THROUGH THE AFTN. A TONGUE OF DRIER ROTATING AROUND THE BASE OF
JEANNE/S CT) (MB) (MI) (FT/S)
DEVILS ISLAND 0800 61 250/ 14/ 17 1013.3F
ROCK OF AGES 0800 56 230/ 17/ 18 1014.4R
PASSAGE ISLAND 0800 58 260/ 16/ 17 1013.9R
STANNARD ROCK 0800 63 250/ 28/ 30 1013.1F
FLOATING BUOYS
STATION/POSITION TIME TEMP WIND PRES VSBY WAVE
AIR SEA DIR/SP/G HT/PER
(UTC) (F) (DEG/KT/KT) (MB) (MI) (FT/S)
WEST SUPERIOR 0800 52 48 250/ 8/ 10 1014.2S 1/ 3
CENTRAL SUPERIOR 0800 53 49 240/ 16/ 19 1012.7F 3/ 4
EAST SUPERIOR 0800 57 53 210/ 14/ 16 1013.1F 3/ 4Hazardous weather outlook, Sep 27, 12:48 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1248 AM EDT MON SEP 27 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-271100- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 1248 AM EDT MON SEP 27 2004 ...TORNADO WATCH UNTIL 9 AM MONDAY... ...TROPICAL STORM WARNING FOR THE GEORGIA COAST... ...INLAND TROPICAL STORM WIND WARNING FOR INLAND SOUTHEAST GEORGIA... ...FLOOD WATCH FOR THE ENTIRE AREA... ...HIGH SURF ADVISORY FOR COASTAL SOUTH CAROLINA... ...HIGH RISK FOR RIP CURRENTS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT. .TROPICAL WEATHER...HURRICANE JEANNE WILL MOVE NORTHWEST INTO THE EXTREME NORTHEAST GULF OF MEXICO EARLY TONIGHT...THEN TURN NORTH INTO NORTH FLORIDA OVERNIGHT. MINIMAL TROPICAL STORM FORCE WINDS ARE POSSIBLE AT THE GEORGIA COAST THIS AFTERNOON THROUGH MONDAY AND A TROPICAL STORM WARNING REMAINS IN EFFECT. WINDS WILL REACH TROPICAL STORM FORCE AT TIMES FARTHER INLAND ACROSS SOUTHEAST GEORGIA LATE TONIGHT AS BANDS OF HEAVIER RAIN MOVE INTO THE AREA. THUS...THE INLAND TROPICAL STORM WIND WATCH HAS BEEN UPGRADED TO A WARNING. PLEASE REFER TO THE LATEST INLAND TROPICAL STORM WIND WARNING AND THE LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL INFORMATION. .HIGH SURF/RIP CURRENTS...HIGH SURF WILL CONTINUE TO POUND THE BEACHES OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH MONDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR COASTAL SOUTH CAROLINA NORTH OF THE TROPICAL STORM WARNING. A HIGH RISK FOR DANGEROUS RIP CURRENTS ALSO CONTINUES. PLEASE REFER TO THE LATEST COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SEVERE WEATHER/FLOODING RAINS...THERE IS NOW A TORNADO WATCH IN EFFECT UNTIL 9 AM MONDAY FOR ALL OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA. ADDITIONAL TORNADO WATCHES WILL LIKELY BE REQUIRED LATER THIS MORNING. IN ADDITION...VERY HEAVY RAINS AND RAINBANDS FROM JEANNE WILL OCCASIONALLY MOVE THROUGH THE AREA INTO MONDAY...SOME OF WHICH CAN EASILY PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS MAY CAUSE FLOODING OF MANY LOCATIONS...AND FLOOD WARNINGS MAY BE REQUIRED AT A LATER TIME. FOR NOW...A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION. .RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE RIVER NEAR JAMESTOWN...WHILE THE FLOOD WARNING FOR THE SAVANNAH RIVER AT CLYO HAS BEEN CANCELLED. PLEASE REFER TO RECENT RIVER FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .TROPICAL WEATHER...HURRICANE JEANNE WILL CONTINUE TO IMPACT THE AREA ON MONDAY WITH HIGH WINDS...FLOODING RAINS AND TORNADOES...WITH HIGH SURF AND RIP CURRENTS AT LOCAL BEACHES. .MARINE WEATHER...A GALE WARNING IS IN EFFECT FOR THE SOUTHEAST SOUTH CAROLINA WATERS...INCLUDING CHARLESTON HARBOR...AS WINDS INCREASE TO GALE FORCE LATE TONIGHT AND MONDAY. PLEASE REFER TO THE LATEST COASTAL WATERS FORECAST AND THE LATEST MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION. .RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER INCLUDING JAMESTOWN THROUGH THE PERIOD. ADDITIONAL RIVERS MAY EXCEED FLOOD STAGE NEXT WEEK DEPENDING UPON THE FUTURE TRACK OF HURRICANE JEANNE. PLEASE REFER TO THE LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.
In the hours before
Special weather statement, Sep 27, 12:44 AM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1244 AM EDT MON SEP 27 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 1244 AM EDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 9 AM MONDAY MORNING FOR THE FOLLOWING COUNTIES... IN SOUTHEAST SOUTH CAROLINA... ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON... DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL WATERS. IN SOUTHEAST GEORGIA... BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS... LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL... INCLUDING THE ADJACENT COASTAL WATERS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ST
Special weather statement, Sep 27, 3:04 AM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 304 AM EDT MON SEP 27 2004 GAZ087-088-099>101-SCZ047-048-051-270900- BEAUFORT-BULLOCH-CANDLER-COASTAL JASPER-EFFINGHAM-INLAND JASPER- JENKINS-SCREVEN- INCLUDING THE CITIES OF...METTER...MILLEN...SPRINGFIELD... STATESBORO...SYLVANIA...BEAUFORT...HILTON HEAD ISLAND AND RIDGELAND 304 AM EDT MON SEP 27 2004 A BAND OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE AREA BETWEEN 3 AND 5 AM. GENERAL RAINFALL AMOUNTS OF AROUND AN INCH ARE QUITE LIKELY. HOWEVER...ISOLATED AMOUNTS IN EXCESS OF THREE INCHES ARE POSSIBLE AND MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. IN ADDITION...WIND GUSTS NEAR 40 MPH ARE POSSIBLE WITH THE HEAVIEST RAIN. THIS COULD RESULT IN MINOR TREE DAMAGE AND SCATTERED POWER OUTAGES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. EMLAW
Special weather statement, Sep 27, 4:06 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 406 AM EDT MON SEP 27 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 406 AM EDT MON SEP 27 2004 A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 AM EDT FOR THE FOLLOWING COUNTIES... IN SOUTHEAST SOUTH CAROLINA... ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON... DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL WATERS. IN SOUTHEAST GEORGIA... BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS... LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL... INCLUDING THE ADJACENT COASTAL WATERS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 5:37 AM EDT | Tornado Warning | CHS | Hampton | 38 min |
| Sep 27, 6:32 AM EDT | Flash Flood Warning | CHS | Charleston | 6 hr |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.